While the word "acetaminophen" may not be familiar to some of you, if you’ve had a cold or fever, experienced a backache, muscle ache or a toothache, you’ve likely taken acetaminophen. In fact, it’s the most common drug ingredient in the U.S. and is found in over 600 over-the-counter (OTC) and prescription medications.
So here’s the deal—when you use medicines that contain acetaminophen as directed, it’s safe and effective. You know those labels that are on the packaging or containers of OTC medicines—well the producers of these medicines are serious. If the directions say, “do not take more than directed (see overdose warning),”—be sure you follow those directions. Taking more acetaminophen than what’s recommended can harm your liver.
You can’t live without your liver because it helps you fight infections and also keeps your blood clean. Your liver also helps you digest food and stores a form of sugar that the body can use later for energy. To put it simply, taking more acetaminophen than directed can cause liver damage and even death.
As a campus leader, you can help ensure that students become Acetaminophen-Savvy so they:
- Know the facts about safe use of medicines that contain acetaminophen.
- Understand the consequences of potential overdose.
- Learn about the importance of reading and following dosing directions on the Drug Facts OTC label.
The Acetaminophen-Savvy Resource Guide provides you with tools to educate students in your dorms, campus organizations, classes and other places where students congregate, including the student health center, the cafeteria and local pharmacies.